Wisconsin, 2009Winter Storm in Wisconsin, February 26 to 27, 2009
February 26 to 27, 2009 · NWS ARX · 5 events in 5 counties and zones
Low pressure moving from the central Plains toward the lower Great Lakes produced a wintry mix of precipitation on February 26. A combination of snow, sleet, freezing rain and rain occurred, along with isolated thunderstorms.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving from the central Plains toward the lower Great Lakes produced a wintry mix of precipitation on February 26. A combination of snow, sleet, freezing rain and rain occurred, along with isolated thunderstorms. Highest snowfall totals of 4 to 6 inches occurred through the Highway 10 corridor and points northward. Up to a half of an inch of sleet was reported across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 26, 10:29 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 26, 10:29 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CST THU FEB 26 2009
.UPDATE...IMPRESSIVE THERMODYNAMICS ASSOCIATED WITH SURFACE AND
UPPER LEVEL WAVE EJECTING FROM THE CENTRAL PLAINS WAS PRODUCING
AREA OF HEAVY PRECIPITATION IN SOUTHWEST MN AND NORTHWEST IOWA. OF
NOTE...CONVECTION EMBEDDED WITHIN THIS AREA...WHICH WAS ENHANCING
PRECIPITATION RATES. ALL OF THIS ADVANCING STEADILY NORTHEASTWARD.
LATEST RUC AND 26.12Z NAM/WRF INDICATED TEMPERATURE PROFILES
SUGGESTIVE OF A MIX OF SNOW...SLEET AND FREEZING RAIN SHOULD
IMPACT THE CENTRAL PORTIONS OF THE FORECAST AREA. EFFECTS OF
CONVECTION SHOULD PRODUCE HEAVY RATES OF PRECIPITATION...ALONG
WITH EFFECT OF CHANGING FREEZING RAIN OR SLEET TO ALL SNOW.
ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA...A MIX OF
PRECIPITATION EXPECTED...WITH EVERYTHING FROM SLEET AND ISOLATED
THUNDERSTORMS TO ALL RAIN. IN NORTHERN MOST SECTIONS...FORECAST
SOUNDINGS SUPPORT MAINLY SNOW...SO HEAVIEST SNOWFALL ANTICIPATED
IN THOSE LOCATIONS.
ZONE UPDATE FORTHCOMING BY 1645Z THIS MORNING...WITH NO
SIGNIFICANT CHANGES EXPECTED. PLEASE REFERENCE LATEST WINTER
WEATHER STATEMENTS...LOCAL HAZARDOUS WEATHER OUTLOOK...AS WELL AS
GRAPHICAST...WEB NEWS HEADLINE AND PUBLIC INFORMATION STATEMENTS
FOR FURTHER INFORMATION ON THE IMPACTS OF THIS WINTER STORM.
THOMPSON
&&
.PREV DISCUSSION... /ISSUED 305 AM CST THU FEB 26 2009/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
POTENT STORM SYSTEM IMPACTING THE AREA TODAY THROUGH THIS EVENING IS
THE MAIN FOCUS FOR CONCERN.
DATA ANALYSIS AT 2 AM HAD A STRENGTHENING AREA OF LOW PRESSURE OVER
EASTERN CO AND THE PANHANDLE OF NEB. STRONG ISENTROPIC LIFT AND
FRONTOGENETIC FORCING WAS PRODUCING A LARGE SHIELD OF SNOW OVER THE
DAKOTAS NORTH OF THE LOW. ALSO NOTED WAS A REPORT OF THUNDER OVER
KVTN NEB ASSOCIATED WITH STRONG FORCING. CONDITIONS ACROSS OUR LOCAL
AREA WERE QUIET AT THE MOMENT UNDER PARTLY CLOUDY SKIES WITH
TEMPERATURES IN THE 20S TO LOWER 30S.
SHORT TERM MODELS NOW IN PRETTY GOOD AGREEMENT WITH HANDLING OF THE
STORM SYSTEM IMPACTING THE AREA TODAY.
FOR TODAY...THE POTENT LOW WILL MOVE QUICKLY INTO EASTERN KS BY NOON
TODAY AND INTO NORTHERN IL BY LATE THIS AFTERNOON. THIS WILL SPREAD
A MIXED BAG OF PRECIPITATION INTO WESTERN SECTIONS OF THE AREA BY
MID MORNING AND ACROSS THE REST OF THE AREA AFTER NOON. RIGHT
NOW...IT APPEARS THE MODELED THERMAL STRUCTURE WOULD SUPPORT ALL
SNOW BASICALLY FOR AREAS ALONG/NORTH OF I-90...AND A WINTRY MIX
SOUTH OF THIS. SLEET/ICE ACCUMULATIONS ACROSS THE SOUTH LOOK TO BE
LESS THAN A QUARTER OF AN INCH. ACROSS THE FAR SOUTH...ROUGHLY SOUTH
OF A LINE FROM RICHLAND CENTER WI THROUGH WEST UNION IA...THERE WILL
BE ENOUGH WARM AIR TO SUPPORT ALL RAIN THROUGH THE AFTERNOON HOURS.
VERY STRONG DEEP FRONTOGENETIC FORCING NOTED ON A N-S CROSS SECTION
THROUGH THE AREA COUPLED WITH POCKETS OF -EPV TO RELEASE
INSTABILITY. HAVE BUMPED UP SNOW AMOUNTS BASED ON THIS NORTH OF I-90
WITH HEAVIEST SNOW LOOKING TO SET UP ROUGHLY FROM LAKE CITY MN
THROUGH NEILLSVILLE AND MEDFORD WI WHERE AROUND 10 INCHES CAN BE
EXPECTED. SNOW RATES COULD REACH 2-3 INCHES PER HOUR WITH THIS TYPE
OF FORCING AND ANTICIPATED CONVECTIVE ELEMENTS.
THE LOW PULLS INTO LOWER MI AROUND MIDNIGHT PULLING THE BULK OF THE
PRECIPITATION WITH IT. ACROSS THE SOUTH...SOUNDINGS SHOW A LOSS OF
ICE...SO MAYBE A MIX OF FREEZING DRIZZLE AND SNOW ANTICIPATED IN THE
EARLY EVENING AS COLDER AIR SPILLS IN. SHOULD BECOME ALL SNOW AS THE
COLUMN CONTINUES TO COOL THROUGH THE MID/LATE EVENING.
BASED ON THE ABOVE SCENARIO...HAVE CONTINUED THE WINTER STORM
WARNINGS ACROSS THE NORTHERN TWO-THIRDS OF THE AREA FOR SNOW AND
POCKETS OF MIXED SLEET AND SNOW. ALSO REPLACED THE WATCH ACROSS THE
SOUTH WITH A WINTER WEATHER ADVISORY FOR THE WINTRY MIX.
NEXT CHANCE OF SNOW WILL BE FRIDAY NIGHT AS A MID-LEVEL SHORTWAVE
TROUGH DROPS FROM THE DAKOTAS INTO THE MIDWEST. APPEARS THAT AIR
WILL BE TO DRY TO SATURATE EAST OF THE MISSISSIPPI RIVER. LOOKS LIKE
AN INCH AT BEST WITH THIS SYSTEM AND MAINLY WEST OF THE RIVER AS
BEST LIFT/SATURATION REMAINS WEST AND SOUTH OF THE AREA.
LONG TERM...SUNDAY THROUGH WEDNESDAY
NOT MUCH TIME AGAIN TO LOOK AT THE EXTENDED WITH MAIN FOCUS ON THE
NEAR TERM. SUNDAY THROUGH MONDAY LOOKS DRY AS HIGH PRESSURE DRIFTS
ACROSS THE AREA. A MID-LEVEL SHORTWAVE TROUGH TOPPING THE RIDGE WILL
PRODUCE A CHANCE OF -SN ACROSS THE NORTH FROM MONDAY NIGHT THROUGH
WEDNESDAY. TEMPERATURES THROUGH THE PERIOD LOOK TO REMAIN BELOW
SEASONAL NORMALS. CURRENT EXTENDED DATABASE SEEMS TO HAVE THIS
HANDLED WELL...SO NO CHANGES WERE MADE AT THIS TIME.
&&
AVIATION...
ALL EYES SQUARELY ON THE APPROACHING SYSTEM. ONLY HIGH CLOUDS
EXPECTED FOR THE LOCAL AVIATION AREA...INCLUDING KRST/KLSE...THROUGH
12Z. AFTER THAT...EXPECT CEILINGS TO BE LOWERING WITH TIME AS THE
LARGE SYSTEM TO THE WEST BEGINS TO INVADE. EASTERLY FLOW AT THE
LOWEST LAYERS...GENERALLY BELOW 5000 FT...KEEPING THE BOUNDARY LAYER
RELATIVELY DRY AT THE ONSET. BUT AS FORCING AND MOISTURE SUPPLY
INCREASE...EXPECT SATURATION TO OCCUR QUICKLY FROM THE TOP DOWN.
LOOKING FOR THE FIRST PRECIP TO BEGIN REACHING THE GROUND IN THE
17-18Z TIMEFRAME AT KRST...AND 18-19 AT KLSE. FORECAST SOUNDINGS
SHOW THE DRY LAYER ERODING...AND ANY WARM LAYER ABOVE THE FREEZING
MARK TO BE DYNAMICALLY COOLED. COULD BE A LITTLE SLEET AT TIMES...
BUT EXPECTING PRIMARILY SNOW. AND IT LOOKS TO FALL PRETTY HEAVILY
DURING THE AFTERNOON HOURS. COULD SEE SNOWFALL RATES AT OR ABOVE AN
INCH PER HOUR AT THE PEAK OF STORM. THIS COULD POSE PROBLEMS FOR
AIRPORT MAINTENANCE...AS WE COULD SEE 4 TO 7 INCHES.
PRECIPITATION LOOKS TO QUICKLY SHUT OFF DURING THE EVENING...BUT IFR
CEILINGS LOOK TO PREVAIL THROUGH THE NIGHT. BRISK NORTH TO NORTHWEST
WINDS AS WELL...WHICH MAY RESULT IN SOME DRIFTING.
IMPROVEMENT IN CEILINGS AND REDUCED WIND SPEEDS EXPECTED FRIDAY
MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-
WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-
WIZ053.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ054-
WIZ055-WIZ061.
MN...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...DAS
AVIATION..........MWHazardous weather outlook, Feb 26, 11:53 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CST THU FEB 26 2009
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-271200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1153 AM CST THU FEB 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND THIS EVENING.
A POTENT WINTER STORM SYSTEM WILL BRING A SIGNIFICANT AMOUNT OF
PRECIPITATION TO THE REGION THROUGH THE AFTERNOON...THEN WILL
TAPER OFF THIS EVENING. AREAS NORTH OF INTERSTATE 90 WILL SEE MOST
OF THIS PRECIPITATION FALL IN THE FORM OF SNOW WITH ACCUMULATIONS
BETWEEN 4 AND 10 INCHES POSSIBLE IN SOME PLACES. HOWEVER...PLACES
ALONG THE INTERSTATE 90 CORRIDOR MAY SEE MORE OF A MIX OF SNOW AND
SLEET. THERE MAY EVEN BE A FEW RUMBLES OF THUNDER AT TIMES. REFER TO
THE LATEST WINTER WEATHER STATEMENTS FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK WEATHER DISTURBANCE MAY BRING SOME LIGHT SNOW TO PARTS OF
SOUTHEAST MINNESOTA FRIDAY NIGHT. ANOTHER DISTURBANCE COULD BRING
LIGHT SNOW TO THE AREA AGAIN MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW OR ICE ACCUMULATION WOULD BE GREATLY APPRECIATED
TODAY AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ054-055-061-271200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1153 AM CST THU FEB 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING.
A POTENT WINTER STORM SYSTEM WILL BRING A WINTRY MIX OF RAIN...
SLEET...AND SNOW TO THE AREA THROUGH THE AFTERNOON. THERE MAY EVEN BE
A FEW RUMBLES OF THUNDER AT TIMES. THE PRECIPITATION WILL EVENTUALLY
TRANSITION TO ALL SNOW BEFORE ENDING THIS EVENING. SNOW AND SLEET
ACCUMULATIONS REMAIN POSSIBLE...BUT DUE TO THE NUMEROUS PRECIPITATION
TYPES...EXACT ACCUMULATION AMOUNTS ARE QUESTION. WHERE SLEET LASTS
LONGER...ACCUMULATIONS OF A TENTH TO A QUARTER OF AN INCH ARE
POSSIBLE. WHERE A QUICKER CHANGE TO SNOW OCCURS...SNOWFALL
ACCUMULATIONS WILL BE HIGHER...FROM 1 TO 2 INCHES. REFER TO THE
LATEST WINTER WEATHER STATEMENTS FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK WEATHER DISTURBANCE MAY BRING SOME LIGHT SNOW TO PARTS OF
SOUTHEAST MINNESOTA FRIDAY NIGHT. ANOTHER DISTURBANCE COULD BRING
LIGHT SNOW TO THE AREA AGAIN MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW OR ICE ACCUMULATION WOULD BE GREATLY APPRECIATED
TODAY AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CONFERENCE CALL IS SCHEDULED
MW/BROOKS
In the hours before
Local storm report, Feb 26, 11:57 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1157 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM SLEET AUSTIN 43.67N 92.97W
02/26/2009 E0.15 INCH MOWER MN BROADCAST MEDIA
&&
BROOKSWinter Storm, La Crosse
- When
- February 26, 12:20 PM CST to February 27, 12:00 AM CST
- Where
- La Crosse forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
NWS employee measured 0.50 inches of sleet and 2.1 inches of snow.
Winter Storm, Juneau
- When
- February 26, 12:20 PM CST to February 27, 12:00 AM CST
- Where
- Juneau forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Sleet was mixed with snow and roads were slushy.
Winter Storm, Vernon
- When
- February 26, 12:20 PM CST to February 27, 12:00 AM CST
- Where
- Vernon forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Sleet accumulation was 0.50 inch.
Winter Storm, Monroe
- When
- February 26, 12:20 PM CST to February 27, 12:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Sleet accumulation totaled 0.50 inch.
Winter Storm, Adams
- When
- February 26, 12:20 PM CST to February 27, 12:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Sleet was mixed with snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 26, 20091 death · 12 injured · 1 event
- Winter Weather in Wisconsin, February 26 to 27, 20091 death · 20 events
- Strong Wind in Hawaii, February 26 to 28, 20091 death · $5,000 · 2 events
- Wildfire in New Mexico, February 26, 2009$157,000 · 1 event
- Flash Flooding and Flooding in Illinois, February 26 to 28, 2009$100,000 · 6 events
- Hail and Damaging Winds in Missouri, February 26, 2009$31,000 · 1 in hail · 12 events
- Lightning Strike in Illinois, February 26, 2009$50,000 · 1 event
- Hail and Damaging Wind in Oklahoma, February 26, 2009$25,000 · 1.75 in hail · 13 events
- Winter Storm in Minnesota, February 26, 200931 events
- Hail and Damaging Wind in Arkansas, February 26, 2009$30,000 · 1.75 in hail · 7 events
- Winter Weather in South Dakota, February 26, 200924 events
- Winter Storm in Wisconsin, February 26, 200923 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148539, 150710, 150716, 155635, 155636.